Virginia, 2014

Winter Weather in Virginia, February 25, 2014

February 25, 2014 · NWS LWX · 5 events in 5 counties and zones

A upper level disturbance moved across the region in the morning. Temperatures were well below freezing and snow showers accumulated on surfaces.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A upper level disturbance moved across the region in the morning. Temperatures were well below freezing and snow showers accumulated on surfaces. Snow became heavier across the Washington DC metro and Southern Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 25, 3:53 AM EST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 25, 3:53 AM EST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
353 AM EST TUE FEB 25 2014

.SYNOPSIS...
HIGH PRESSURE WILL MOVE OFF SHORE THIS MORNING. A WEAK UPPER LEVEL
DISTURBANCE WILL CROSS THE REGION THIS MORNING...THEN A STRONGER
UPPER LEVEL DISTURBANCE WILL CROSS THE REGION WEDNESDAY MORNING.
CANADIAN HIGH PRESSURE SETTLES OVER THE AREA THROUGH FRIDAY. A
WEAK DISTURBANCE WILL SLIDE ACROSS THE AREA SATURDAY BEFORE A MORE
POTENT LOW PRESSURE SYSTEM BEGINS TO AFFECT THE REGION EARLY NEXT
WEEK.

&&

.NEAR TERM /THROUGH TODAY/...
HIGH PRESSURE WILL CONTINUE TO MOVE OFFSHORE THIS MORNING. A
SHORTWAVE TROUGH ACROSS THE LOWER GREAT LAKES WILL MOVE EASTWARD
THIS MORNING. A BLOCKING RIDGE ACROSS THE WEST COAST AND ALASKA
WILL CAUSE A TROUGH TO BE IN PLACE ACROSS THE EASTERN US THIS
WEEK.

MID TO HIGH LEVEL CLOUDS WILL CONTINUE TO MOVE INTO THE REGION
AHEAD OF A SHORTWAVE TROUGH THIS MORNING. LIGHT SNOW IS EXPECTED
TO DEVELOP ACROSS THE OHIO VALLEY AND MOVE EASTWARD ACROSS NRN
PARTS OF THE MID ATLANTIC THIS MORNING. THIS DISTURBANCE IS
LACKING MOISTURE AND THE DRY AIRMASS CURRENTLY IN PLACE WILL LIMIT
SNOW FROM FALLING AT FIRST. SNOW IS EXPECTED TO START ALONG THE
WESTERN SLOPES OF THE ALLEGHENY FRONT EARLY THIS MORNING. LIGHT
SNOW AND FLURRIES WILL MOVE EASTWARD NORTH OF THE CENTRAL
FOOTHILLS AND NRN PIEDMONT. THE TRACK OF THE SHORTWAVE WILL LIKELY
LEAD TO DRY CONDITIONS IN CENTRAL VIRGINIA. NAM AND GFS SHOW MID
LEVEL CONVERGENCE ACROSS NORTHERN VA-DC AND A BAND OF LIGHT SNOW
MAY DEVELOP LATE THIS MORNING. FLURRIES AND LIGHT SNOW IS EXPECTED
WITH LESS THAN A INCH OF SNOW IS POSSIBLE LATE THIS MORNING FOR
THE I-95 CORRIDOR.

SUBSIDENCE BEHIND THE EXITING SHORTWAVE TROUGH WILL LEAD TO MOSTLY
SUNNY CONDITIONS BY THIS AFTERNOON. TEMPERATURES ARE EXPECTED TO
REACH THE MID TO UPPER 30S AND LOW 40S IN THE SHEN VALLEY AND NRN
PIEDMONT.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
MID TO HIGH LEVEL CLOUDS WILL MOVE BACK INTO THE REGION FROM THE
WEST TONIGHT. ANOTHER SHORTWAVE TROUGH WILL MOVE THROUGH THE
REGION ALONG WITH A +120 KT JET WEDNESDAY MORNING. SNOW WILL MOVE
ALONG A COLD FRONT DURING THIS TIME. CURRENTLY SNOW IS EXPECTED TO
MOVE THROUGH THE I-95 CORRIDOR DURING THE MORNING RUSH. LESS THAN
AN INCH OF SNOW IS EXPECTED.

THE LARGE-SCALE UPPER TROUGH WILL ENCOMPASS MUCH OF THE EAST COAST
STATES. LOOKING LIKE A LONGWAVE TROUGH WILL PREVENT MUCH
INTERACTION BETWEEN THE INCOMING EMBEDDED SHORTWAVE AND ANY PRE-
FRONTAL ATLC MOISTURE. THEREFORE THE SHORTWAVE WILL SPREAD THE
LIGHT SNOW OVER THE AREA LIKELY DURING THE FIRST HALF OF THE DAY
WED...BUT QUICKLY PUSH THE ACTIVITY E OF THE AREA AND OFF THE
COAST DURING THE AFTN HRS. THE COLD FRONT RESPONSIBLE FOR THIS
USHERING-OUT OF THE PRECIP WILL ALSO USHER-IN GUSTY AND MUCH DRIER
WINDS FROM THE NW. TEMPS WILL ONLY MAKE IT INTO THE L-M30S DURING
THE AFTN HRS - AND WIND CHILLS WILL BE MUCH LOWER...WELL INTO THE
TEENS AND 20S THROUGHOUT THE DAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
ANOTHER AIRMASS W/ ARCTIC ORIGINS ON THE WAY AND WILL MAKE FOR A
COLD LATTER HALF OF THE WEEK. THE VORT MAX ASSOCIATED W/ THIS COLD
AIR SWEEP ACROSS THE AREA WILL ACTUALLY CREATE A STRONG SFC LOW
PRESSURE SYSTEM...BUT UNLIKE MOST SIMILAR STORM SYSTEMS - THIS
WILL HAVE VERY LITTLE PRECIP ASSOCIATED W/ IT. THE MAIN REASON IS
THAT JUST AHEAD OF THIS FEATURE IS THE LESSER SHORTWAVE THAT WILL
COLLECT A LARGE BUT SPREAD-OUT SWATH OF GULF MOISTURE AND PUSH IT
OFF THE SERN ATLC COAST. BY THE TIME THE MORE POTENT/COLDER UPPER
VORT LOBE SWINGS DOWN FROM BEHIND...THERE WILL BE VERY LITTLE
MOISTURE OUT AHEAD OF IT TO PICK UP AND SPREAD OUT AHEAD OF IT'S
SFC SYSTEM.

AFTER A COLD OVERNIGHT WED INTO THU...CONDITIONS WON'T IMPROVE
MUCH DURING THE DAYTIME HRS THU. WINDS WILL DROP OFF FROM THE
GUSTY VALUES ON WED AFTN...BUT THE VERY COLD TEMPS IN THE TEENS
AND SINGLE DIGITS WILL LIKELY CAUSE BELOW-ZERO VALUES OVER THE
HIGHER TERRAIN WED NIGHT. THE COLD FRONT ASSOCIATED W/ THE STRONG
SFC SYSTEM WILL SWING ACROSS OUR REGION DURING BY THU AFTN...
SPREADING ANOTHER SWATH OF DRY AND GUSTY WEST WINDS. IF THESE
WINDS DO END-UP BEING OUT OF DUE WEST FOR MUCH OF THE DAY...THIS
MAY CREATE SOME DOWNSLOPING AND A TEMP INCR - RELATIVELY SPEAKING.
PLENTY OF SUN ON THU...AND TEMPS THAT MAY REACH THE U30S BY AFTN
BUT THE DRY DEWPOINTS AND BLUSTERY WINDS WILL DROP WIND CHILLS A
SOLID 15-20 DEG THROUGHOUT THE DAY.

ANOTHER SIMILAR OVERNIGHT LOW TEMP PROFILE FOR THE AREA THU
NIGHT...W/ WINDS SHIFTING TO NW AND EVEN DRIER. ANOTHER QUIET DAY
WX-WISE ON FRI W/ MOSTLY CLEAR SKIES. WINDS WILL BE MUCH LIGHTER
THAN THE PAST COUPLE OF DAYS BUT THIS WON'T HELP TEMPS VERY MUCH
AS A COLD SFC HIGH ROLLS OVER THE AREA AND TAKES THESE NEAR-
FREEZING TEMPS INTO THE WEEKEND. THE MID-LEVEL FLOW OVER THE
REGION FROM FRI THRU SUN WILL BE ZONAL WHICH IS FAST UPPER FLOW
THAT ACCELERATES WEAK UPPER WAVES FROM WEST-TO-EAST IN SHORT
ORDER. THIS WILL BE THE CHARACTERISTIC OF A WEAK SHORTWAVE ON SAT
W/ LITTLE-TO-NO PRECIP FOR OUR AREA AND THEN THE ONSET OF A MORE
POTENT LOW PRESSURE SYSTEM FOR EARLY NEXT WEEK.

THE LOW PRESSURE SYSTEM AT THE TAIL END OF THE FORECAST PERIOD
LOOKS TO BE A COMPLEX ONE...AS THEY TYPICALLY ARE IN THE FIRST
WEEK OF MARCH. AN ANOMALOUSLY COLD UPPER LOW LOOKS TO BE THE
PARENT FEATURE OF THIS STORM SYSTEM COMING OUT OF THE NRN PLAINS.
THIS FEATURE INITIALLY WILL MAKE A SLOW SE DRIFT...CAUSING A
MULTI-DAY MOISTURE TAPPING PROCESS OF THE GULF COAST. PIECES OF
THIS PLUME WILL START TO ARRIVE ON SUN AND POSSIBLY INTO THE NEXT
COUPLE OF DAYS DEPENDING ON THE BEHAVIOR OF THE NRN PLAINS UPPER
LOW. THE 00Z GFS IS SHOWING A MORE DRAMATIC BUILD-UP OF THE STORM
W/ SEVERAL REINFORCING WAVES TO BRING MORE PRECIP TO THE EAST
COAST. THE EURO STILL CONSISTENT W/ IT'S DEPICTION OF A MORE
COMPACT AND SLIGHTLY FASTER SOLUTION. BOTH SOLNS HAVE LARGELY
ABOVE-FREEZING SOLNS SUNDAY ONWARD BUT SOME WINTRY PRECIP NOT OUT
OF THE QUESTION W/ THESE CURRENT PROGS.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR CONDITIONS EXPECTED THIS MORNING. SNOW IS POSSIBLE LATE THIS
MORNING ACROSS THE TERMINALS. IF SNOW DOES FALL IT WILL BE LIGHT AND
SHOULD NOT CAUSE VSBY RESTRICTIONS. BRIEF MVFR CEILINGS ARE POSSIBLE
AS DISTURBANCE MOVES ACROSS THIS MORNING.

ANOTHER DISTURBANCE WILL CROSS WEDNESDAY MORNING. LIGHT SNOW IS
EXPECTED AND MAY CAUSE VSBYS TO DROP TO MVFR/IFR FOR A BRIEF
PERIOD. WESTERLY WINDS WILL CONTINUE TODAY AND TONIGHT. GUSTY
WINDS WILL INCREASE WEDNESDAY AS DISTURBANCE MOVES ACROSS
RESULTING IN GUSTS UP IN THE 20-30KT RANGE.

THU WILL BE A REPEAT IN THE WIND DEPT...W/ GUSTY WEST WINDS
THROUGHOUT THE DAY - SUBSIDING INTO THE LATE NIGHT HRS. DRY AND
CLEAR INTO FRI...W/ INCREASING CLOUDS BUT LITTLE PRECIP HEADING
INTO THE WEEKEND.

&&

.MARINE...
WINDS HAVE RELAXED THIS MORNING. LIGHT WESTERLY WINDS ARE EXPECTED
TODAY. A COLD FRONT WILL CROSS THE WATERS WEDNESDAY MORNING AND NW
WINDS WILL INCREASE WITH GUSTS UP TO 25 KTS. A SCA IS IN EFFECT FOR
THE WESTERN SHORES OF THE MD BAY AND TIDAL POTOMAC WEDNESDAY.

A WINDY MID-WEEK TO PREPARE FOR ACROSS THE WATERS OF THE MID ATLC.
COLD FRONTS ON BOTH WED AND THU WILL BE LARGELY DRY BUT BLUSTERY
W/ SOLID SCA CONDITIONS EACH DAY - MAINLY DURING THE DAYTIME HRS.
WINDS WILL SUBSIDE AND SWITCH TO MORE OF A WEAK ONSHORE FLOW TO
CLOSE OUT THE WEEK...W/ HIGH PRESSURE ROLLING OVERHEAD AND MOVING
OFF THE COAST.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 8 AM TO 6 PM EST WEDNESDAY FOR
     ANZ530>543.

&&

SYNOPSIS...HAS/GMS
NEAR TERM...HAS
SHORT TERM...HAS/GMS
LONG TERM...GMS
AVIATION...HAS/GMS
MARINE...HAS/GMS
Hazardous weather outlook, Feb 25, 5:29 AM EST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
529 AM EST TUE FEB 25 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
529 AM EST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW IS POSSIBLE THIS MORNING THROUGH MIDDAY ACROSS THE
OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW ACCUMULATIONS ARE LIKELY LATE TONIGHT THROUGH
WEDNESDAY MORNING ACROSS THE OUTLOOK AREA.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
529 AM EST TUE FEB 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW ACCUMULATION IS EXPECTED WEST OF THE ALLEGHENY FRONT
THIS MORNING...WITH CHANCES OF SNOW EAST TO THE BALTIMORE-
WASHINGTON METRO AREA THROUGH MIDDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW ACCUMULATIONS ARE LIKELY LATE TONIGHT INTO WEDNESDAY
MORNING ACROSS THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Arlington

When
February 25, 8:00 AM EST to 1:00 PM EST
Where
Arlington forecast zone
Reported by
ASOS
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at Reagan National.

Winter Weather, Fairfax

When
February 25, 8:00 AM EST to 1:00 PM EST
Where
Fairfax forecast zone
Reported by
NWS Employee
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at Chantilly.

Winter Weather, Prince William

When
February 25, 8:00 AM EST to 1:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Snow accumulations of two inches or more were measured at Triangle.

Winter Weather, Stafford

When
February 25, 8:00 AM EST to 1:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at surrounding locations.

Winter Weather, King George

When
February 25, 8:00 AM EST to 1:00 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snow accumulations of two inches or more were measured at surrounding locations.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503675, 503676, 503677, 503678, 503684.